Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 209, NWS Goodland, KS

June 23, 2008Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 23, 2008, 5:23 PM MDT for Kit Carson County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2008, 5:23 PM MDT (23:23 UTC)
Expired
Jun 23, 2008, 6:00 PM MDT
In force
37 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 4:52 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2907 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:23 PM MDT, 4 hours earlier.

Area forecast discussion, Jun 23, 1:23 PM MDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
123 PM MDT MON JUN 23 2008

.DISCUSSION...
123 PM MDT MON JUN 23 2008

MID/UPPER RIDGE OVER THE ROCKIES IS MUCH FLATTER WHEN COMPARED TO 24
HOURS EARLIER WITH DIFFUSE STATIONARY FRONT REMAINING ACROSS WESTERN
KANSAS.

EXTENT OF DEEP MOIST CONVECTION WILL BE THE PRIMARY CONCERN THROUGH
THE FIRST PERIOD. CAPPING CONCERNS WILL KEEP POPS IN THE MID
RANGE AS HIGH-BASED CONVECTION TRANSLATES EAST INTO THE TRI-STATE
AREA THIS EVENING. INCREASING 30-40 KT LLJ MAY BE SUFFICIENT TO
ALLOW STORMS TO CONTINUE EASTWARD IMPACTING THE EASTERN ZONES
THROUGH AT LEAST MIDNIGHT. DUE TO STRENGTH OF THE CAP...DEEP MOIST
CONVECTION DEVELOPING NEAR THE WARM FRONTAL SEGMENT IS EXPECTED TO
REMAIN ISOLATED LATE THIS AFTERNOON THROUGH THE EARLY EVENING HOURS.

TUE-THU...A SUBTLE WARMING TREND IS ANTICIPATED THROUGH THE PERIOD.
DIFFICULT TO RULE OUT ISOLATED AFTERNOON/EVENING THUNDERSTORMS AS
CINH DIMINISHES DURING MID/LATE AFTERNOON AND WILL KEEP SOME LOW
AFTERNOON-EVENING POPS THROUGH THE PERIOD ACROSS THE AREA. THE MOST
LIKELY SCENARIO WOULD BE ISOLATED THUNDERSTORMS DEVELOPING OUT WEST
DRIFTING SLOWLY EAST THROUGH THE EVENING HOURS. WARMING H7
TEMPERATURES BY WEDNESDAY-THURSDAY SHOULD HELP INHIBIT DEEP MOIST
CONVECTION.

FRIDAY THROUGH MONDAY...REASONABLE AGREEMENT BETWEEN GFS/ECMWF WITH
THE LARGE SCALE PATTERN EVOLVING OVER MUCH OF THE CONUS THROUGH THE
EXTENDED PERIODS. A FROPA IS EXPECTED ACROSS THE CENTRAL HIGH PLAINS
ON FRIDAY AND WILL KEEP SOME LOW POPS THROUGH FRIDAY EVENING. THE
PRIMARY DIFFERENCE BETWEEN THE GFS/ECMWF APPEARS TO BE HANDLING OF
H5 TROUGH TRANSLATING OVER THE UPPER MISSISSIPPI VALLEY AREA ON
SATURDAY. THE GFS IS LESS PROGRESSIVE WHEN COMPARED TO THE
ECMWF LENDING SUPPORT FOR A SLOWER TRANSITION TO RISING
HEIGHTS/THICKNESS AND LESS HEAT OVER THE WEEKEND FOR THE TRI-STATE
AREA. WILL LEAN MORE TOWARDS THE PROGRESSIVE SOLUTION OF THE ECMWF
WHICH THE GFS ENSEMBLE WOULD SUPPORT AND ADJUST TEMPERATURES UP
BEGINNING SATURDAY WITH HIGH TEMPERATURES APPROACHING 100 ACROSS THE
AREA BY MONDAY.

26
&&

.AVIATION...
1142 AM MDT MON JUN 23 2008

FOR 18Z TAFS...INTIAL CONCERN WILL BE THUNDERSTORM
POTENTIAL...MAINLY BTWN 20-04Z. WITH DEEPER MOISTURE/LOWER CLOUD
BASES IN THE EAST...IT APPEARS STORMS WILL HAVE MORE POTENTIAL
IMPACT IN MCK AREA TAHN GLD. EASTERLY WINDS DEVELOP ONCE AGAIN
TONIGHT...HELPING TO ADVECT INCREASING MOISTURE TO THE AREA.
WITH WEAK OROGRAPHIC FORCING APPEARS PERIOD OF MORNING MVFR
CONDTIONS POSSIBLE AT BOTH LOCATIONS.

JRM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 23, 10:46 AM MDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT MON JUN 23 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241330-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1046 AM MDT MON JUN 23 2008 /1146 AM CDT MON JUN 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BEGIN TO DEVELOP ALONG A STATIONARY FRONT THAT
IS DRAPED ACROSS THE AREA DURING THE AFTERNOON AND INCREASE IN
COVERAGE ACROSS THE AREA OVERNIGHT. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREAT ACROSS THE TRI STATE AREA. STORMS ARE
ALSO EXPECTED TO MOVE SLOWLY ACROSS THE AREA AND MAY PRODUCE
PERIODS OF LOCALLY HEAVY RAIN AND FLOODING.

A VERY DRY AIRMASS WILL ALSO MOVE INTO THE AREA THIS
AFTERNOON...MAINLY WEST OF A YUMA TO TRIBUNE LINE. THIS DRY AIR
WILL BRING AN INCREASED FIRE DANGER AND A THREAT FOR DRY
MICROBURSTS WITH ANY THUNDERSTORMS THAT FORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH
FRIDAY NIGHT. FROM TUESDAY INTO WEDNESDAY...A FEW OF THESE
THUNDERSTORMS COULD BECOME SEVERE. FOR THE REMAINDER OF THE
WEEK...SEVERE THUNDERSTORMS ARE NOT EXPECTED WITH THE MAIN THREAT
BEING OCCASIONAL CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

JRM

In the hours before

Special weather statement, Jun 23, 4:31 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT MON JUN 23 2008

COZ092-232330-
CHEYENNE COUNTY-
431 PM MDT MON JUN 23 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 427 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
NUMEROUS STRONG THUNDERSTORMS ALONG HIGHWAY 40. LITTLE MOVEMENT WAS
NOTED.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS. DUE TO THE SLOW STORM MOVEMENT RAINFALL RATES OF ONE
TO TWO INCHES PER HOUR CAN ALSO BE EXPECTED UNDER THE STRONGEST
STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:20 PM MDTSevere Thunderstorm WarningGLDYuma38 min
Jun 23, 3:32 PM MDTSevere Thunderstorm WarningGLDCheyenne58 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.